Illinois, 2024

Heavy Snow in Illinois, January 12 to 13, 2024

January 12 to 13, 2024 · NWS ILX · 3 events in 3 counties and zones

A 996mb low over western Oklahoma during the evening of January 11th deepened to 981mb as it tracked northeastward into Michigan by the evening of January 12th. to Pontiac line.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A 996mb low over western Oklahoma during the evening of January 11th deepened to 981mb as it tracked northeastward into Michigan by the evening of January 12th. Light rain developed across much of central Illinois initially...with heavy wet snow occurring along and north of a Keokuk, Iowa...to Peoria...to Pontiac line. With elevated instability increasing, scattered convection developed as well....with thundersnow being observed at Altona in Knox County. As the low tracked between the I-55 and I-57 corridors during the day of January 12th, enough warm air was drawn northward to change the wet snow over to a period of rain. Storm total snowfall of 6 to 10 inches was observed across portions of Knox, Stark, and Marshall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 11, 11:00 PM CST, 1 hour earlier. Its key messages:

  • * Precipitation will overspread central Illinois late this evening and overnight. Mainly rain is expected except for areas north of a Rushville to Bloomington line where precip may start as snow or a rain/snow mix before switching to rain. Some locations over east central Illinois may see over two inches of rain. * Heavy snow is possible over portions of Knox, Stark, and Marshall counties, though may mix with rain overnight. * Rain will change to snow area-wide Friday afternoon and evening as strong northwest winds gusting upwards of 50 mph overspread the region. Minor accumulations are possible north of I-72 where blowing and drifting is possible. * Behind this winter storm, bitterly cold temperatures will overspread the region with sub-zero lows moving in starting Saturday night and persisting through midweek. Wind Chill Advisories/Warnings will likely be needed.
Area forecast discussion, Jan 11, 11:00 PM CST, 1 hour before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1100 PM CST Thu Jan 11 2024

.KEY MESSAGES...

* Precipitation will overspread central Illinois late this evening
  and overnight. Mainly rain is expected except for areas north of
  a Rushville to Bloomington line where precip may start as snow
  or a rain/snow mix before switching to rain. Some locations over
  east central Illinois may see over two inches of rain.

* Heavy snow is possible over portions of Knox, Stark, and
  Marshall counties, though may mix with rain overnight.

* Rain will change to snow area-wide Friday afternoon and evening
  as strong northwest winds gusting upwards of 50 mph overspread
  the region. Minor accumulations are possible north of I-72 where
  blowing and drifting is possible.

* Behind this winter storm, bitterly cold temperatures will
  overspread the region with sub-zero lows moving in starting
  Saturday night and persisting through midweek. Wind Chill
  Advisories/Warnings will likely be needed.

&&

.UPDATE...
Issued at 818 PM CST Thu Jan 11 2024

Latest water vapor imagery indicated mid level energy rounding
the base of the trough over southern NM. Broadly difluent flow
downstream across the Plains and Midwest was noted on the 00z 500
mb chart. Strong isentropic ascent was beginning on the 290K
surface over AR and MO, and this will lead to a blossoming
precipitation shield to our southwest over the next couple hours.
As this lifts northeast into the CWA between 10 pm to midnight,
forecast soundings indicate thermal profiles are warm enough for
rain roughly south of a Rushville to Champaign line. Farther north
we should see a period of wet snow overnight, before mixing with
and changing to rain from the south as warm advection aloft
strengthens. By sunrise rain should be falling over most of the
CWA, with possibly a rain/snow mix still over far northern areas
from Galesburg to Lacon. Not much change in thinking with snow
amounts overnight with 1-2" amounts by sunrise north of Peoria.
997 mb low pressure currently over OK with deepen as is shifts
northeast into southern MO by early morning. This tightens the
MSLP gradient, producing strengthening east winds, gusting 25-35
mph after midnight. Low temperatures were already set earlier this
evening and will continue a slow rise through the morning.

25

&&

.DISCUSSION...
Issued at 156 PM CST Thu Jan 11 2024

Low pressure is developing over the TX/OK panhandle region this
afternoon and is progged to lift to southern Illinois by midday
Friday. A strong low level jet ahead of the system will contribute
to strong isentropic ascent that will overspread central Illinois
late this evening and continue through the overnight hours
resulting in periods of moderate to heavy precipitation. Most of
the area will see rain owing to strong warm air advection
sufficiently warming the column, but snow or a rain/snow mix still
appears possible at least briefly for areas along and north of a
Rushville to Bloomington line. There remains some uncertainty in
how far north this rain/snow line will set up. The GFS remains
most bullish on the snow potential for counties where we currently
have a winter storm warning (Knox, Stark, Marshall) with precip
beginning as snow and remaining primarily snow from midnight to
around 6am CST before finally transitioning to or mixing with
rain. The heaviest snow totals in the forecast are predicated on
precip staying snow. Areas within the Advisory may see brief snow
accumulations or a wintry mix late this evening before
transitioning to all rain overnight and remaining liquid through
the early to mid afternoon hours Friday (resulting in melting of
any snow from the initial round). It is important to note that
there will be a large chunk of the advisory period that is liquid
rain, bookended by snow/wintry mix on the front end and
accumulating snow on the back end.

Further east, closer to the low track, heavy rain including a few
thunderstorms will be possible. Weak elevated instability coupled
with very strong forcing, particularly on the nose of the low
level jet, may be sufficient to kick off a few embedded
thunderstorms tonight into early Friday. There is greater than 90
percent confidence that areas east of the Illinois River will see
an inch of QPF, with around a 40 percent chance that areas south
of I-70 of seeing a swath of 2 inches of QPF. Dry
antecedent/drought conditions should help mitigate a more
widespread flooding threat, but some rivers and streams may reach
bankfull. Any standing water remaining Friday evening and
overnight may be prone to freezing as temperatures fall back into
the 20s.

Friday afternoon, low pressure is progged to lift from southern
Illinois into Indiana is will rapidly deepen during this time
frame. Strong northwest to west winds will overspread central
Illinois behind the low wrapping colder air into the region and
allowing precipitation to transition over to all snow from the
west area wide. This will be the main period for accumulating
snowfall for the remainder of central Illinois with impacts
compounded by increasingly strong winds that result in blowing
and possibly some drifting (for areas that see accumulations).
Strong pressure rises in the wake of the low, strong cold air
advection leading to steep low level lapse rates, and an overall
tight pressure gradient will all contribute to strong, gusty
winds. 11.12Z HREF indicates very high likelihood (80-100 percent)
of wind gusts exceeding 45 mph for the entire CWA. It also
indicates a 40-50 percent chance mainly along and east of I-55 of
exceeding 55 mph. Confidence is high enough for a Wind Advisory
but cannot rule out a few sporadic High Wind Warning criteria
gusts also. A Wind Advisory will be issued for counties not
already under winter weather headlines which already mention the
impacts from the strong winds.

Most of the main system snow will exit the area by Saturday
morning, but blustery conditions will continue through the day
and lingering low level cyclonic flow may allow a some occasional
flurries throughout the day. Strong cold advection in the
northwest flow will result in non-diurnal temperature trends
Saturday with temps either holding steady much of the day if not
falling slightly. Sub-zero temps will begin to overspread areas
north of I-72 Saturday night followed by areas north of I-70
Sunday night and Monday night. These bitterly cold air temps will
result in wind chill values between 10 and 30 below with Sunday
night and Monday night expected to be the coldest.

Deubelbeiss

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1100 PM CST Thu Jan 11 2024

Strong low pressure will cross the area on Friday, bringing
deteriorating conditions tonight, and gusty winds through the
forecast. Precip will spread northeast across the terminals
over the next couple hours, rain at KSPI-KDEC, and SN/RASN at
KPIA-KBMI-KCMI for a few hours before turning to rain. Ceilings
quickly lower to MVFR after precip onset, then IFR a few hours
later and remaining IFR to LIFR through Friday evening. Easterly
winds ahead of the low increase tonight, gusting 25+ kt, then
veering southwest with the passage of a strong cold front Friday
afternoon. A period of snow is likely after the frontal passage,
associated with IFR ceilings/visibility and minor accumulations.
Highest wind gusts of 35-40 kt to overspread the terminals 23-02z
as low pressure departs and the pressure gradient tightens even
more.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Saturday for ILZ027-028-030.

Winter Weather Advisory until 6 AM CST Saturday for ILZ029-031-
036>038-040-041.

Wind Advisory from noon Friday to 6 AM CST Saturday for
ILZ042>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jan 11, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
325 PM CST Thu Jan 11 2024

ILZ027-028-030-122130-
Knox-Stark-Marshall-
325 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Approaching low pressure from the Oklahoma panhandle will bring a
myriad of weather conditions to central IL by late evening and
overnight. These conditions will begin with mixed precipitation
including snow after 9 pm tonight. Between 1 and 3 inches of wet
snow is possible by dawn Friday. A Winter Storm Warning is in effect
overnight through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very strong low pressure will lift northeast across central and
southeast Illinois Friday afternoon. Expect a mixture of rain and
snow tonight, changing to a period of rain Friday morning, before
changing back to snow during mid to late Friday afternoon, with snow
tapering to isolated light snow showers overnight Friday night.
Winds will increase and turn westerly late Friday afternoon and
Friday night. There is over an 80 percent chance these winds gust
over 45 mph late Friday afternoon and Friday night. This will likely
cause some blowing and drifting snow Friday night into Saturday
morning especially in open rural areas.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall to
20 to 25 below zero overnight Saturday night into Sunday, with
Monday and Tuesday morning wind chills approaching 25 to 30 below
zero. Wind chills will still be 15 to 20 below zero Tuesday night
into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ029-031-036>038-040-041-122130-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-
325 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Approaching low pressure will bring a myriad of weather conditions
to central Illinois tonight. A mix of rain and snow will spread
across the region after 9 pm tonight, with less than 1 inch of
slushy snow accumulations expected from Peoria south. Isolated
thunderstorms are possible overnight into Friday morning, but are not
expected to be severe. Winter Weather Advisory is in effect from
overnight through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low pressure will lift northeast across central and southeast
Illinois Friday afternoon, bringing a myriad of weather conditions.
Mostly rain will fall Friday morning and early Friday afternoon
before 3 pm, with rain changing to snow from southwest to northeast
between 3 and 6 pm Friday afternoon. Snow will taper off to isolated
light snow showers overnight Friday night. Winds will increase from
the west late Friday afternoon and Friday night, when winds have
over an 80 percent chance of gusting over 45 mph. This could cause
some blowing and drifting snow Friday night into Saturday morning
especially in open rural areas.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall
to 15 to 20 below zero overnight Saturday night into Sunday, with
Monday and Tuesday morning wind chills approaching 25 below zero.
Wind chills will still be 10 to 20 below zero Tuesday night into
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ042>057-061>063-066>068-071>073-122130-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
325 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible overnight into Friday morning
but are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly rain will fall along and south of I-72 overnight through
mid Friday afternoon, with rain changing to snow during late Friday
afternoon. Rainfall amounts of 1.5 to 2 inches are likely. Snowfall
amounts should be less than 1 inch late Friday afternoon and Friday
evening. Winds have a over an 80 percent chance of gusting over 45
mph late Friday afternoon and Friday night as they turn westerly.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall
to 10 to 15 below zero overnight Saturday night into Sunday morning
and even colder by Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Knox

When
January 12, 12:00 AM CST to January 13, 4:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Numerous weather observers reported in excess of 6 inches of snow across Knox County...with over 10 inches in the far northern part of the county, including 10.9 inches in Altona. The heavy snow led to dangerous road conditions and several traffic accidents.

Heavy Snow, Stark

When
January 12, 12:30 AM CST to January 13, 4:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers reported in excess of 6 inches of snow across Stark County, including 6 to 8 inches near the town of Speer. The heavy snow led to dangerous road conditions and several traffic accidents.

Heavy Snow, Marshall

When
January 12, 1:00 AM CST to January 13, 4:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers reported in excess of 6 inches of snow across Marshall County. The heavy snow led to dangerous road conditions and several traffic accidents.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154936, 1154938, 1154937.